Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 4, 2015Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 4, 2015, 6:18 AM CST for Dale County, Houston County, Alabama. It was in force for 27 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 4, 2015, 6:18 AM CST (12:18 UTC)
Expired
Jan 4, 2015, 6:45 AM CST
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 17 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 6:28 AM CSTTSTM WND DMGMidland City, ALDAMAGE TO BASEBALL FIELDS AT DALE COUNTY HIGH SCHOOL.
Jan 4, 6:28 AM CSTTSTM WND DMGPinckard, ALDAMAGE TO STRUCTURES NEAR COUNTY ROAD 55 AND COUNTY ROAD 9.
Jan 4, 6:28 AM CSTTSTM WND DMGWicksburg, ALTREE DOWN AND POOL ENCLOSURE RIPPED OFF ON HWY 123N
Jan 4, 6:28 AM CSTTORNADO 0Pinckard, ALDAMAGE TO STRUCTURES NEAR COUNTY ROAD 55 AND COUNTY ROAD 9.
Jan 4, 6:30 AM CSTTSTM WND DMGPinckard, ALTREES DOWN CLOSE TO THE FIRE DEPARTMENT NEAR PINCKARD.
Jan 4, 6:30 AM CSTTORNADO 0Midland City, ALDAMAGE TO BASEBALL FIELDS AT DALE COUNTY HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS52 KTAE 041218
SVRTAE
ALC045-069-041245-
/O.NEW.KTAE.SV.W.0001.150104T1218Z-150104T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
618 AM CST SUN JAN 4 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DALEVILLE...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 645 AM CST

* AT 615 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR DALEVILLE...OR NEAR POWER DAM
  ROAD...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWTON...PINCKARD AND MIDLAND CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3142 8541 3127 8542 3119 8566 3120 8573
      3127 8577 3149 8542
TIME...MOT...LOC 1217Z 238DEG 34KT 3128 8564

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 2:25 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 4, 2:25 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 AM EST Sun Jan 4 2015

...Isolated Strong Storms This Morning Southeast Alabama and the
Florida Panhandle...

...Arctic Blast on Tap for the Middle to Latter Work Week...

.Near Term [Through Today]...
A cold front will move through the area during the afternoon/evening
hours. Ahead of the front, expect rain and thunderstorms beginning in
the morning hours for northwestern portions of the CWA. A few
thunderstorms could be strong. Rain totals are expected to stay
below 1 inch with higher amounts possible locally. Cloudy skies and
warm temps are expected ahead of the front. Patchy fog is likely
this morning particularly along the Florida Panhandle and Big Bend.
Highs today will range from upper 60s in the northwest to upper 70s
in the southeast.

.Short Term [Tonight Through Tuesday]...
The cold front will sweep southeast of Dixie County by around 02Z
with some light rain perhaps lingering behind the boundary for a
couple of hours. PoPs will range from 20 along the Flint and
Apalachicola Rivers to 60 over the Lower Suwannee Valley.
Temperatures will be noticeably cooler behind the front. Temps by
daybreak Monday will range from the upper 30s north and west of
Dothan and Albany to the mid 40s in Tallahassee and lower 50s in
Dixie County. Highs will be a couple of degrees below normal ranging
from the mid 50s over Southeast AL to the mid 60s in Dixie. Monday
night will see most inland areas dip into the 30s with a brief light
freeze possible north and west of Dothan and Albany. Frost could
occur as far southeast as Tallahassee. Highs on Tuesday will be 6-9
degrees warmer than on Monday.

.Long Term [Tuesday Night Through Sunday]...
The main story this period will be the frigid air mass that arrives
after the passage of an arctic front Tuesday night and Wednesday
morning. Guidance is coming into better agreement that we will see a
hard freeze across most of our inland counties Wednesday night and
Thursday morning. In addition, wind chill readings could drop into
the lower teens which would prompt advisories. Thursday's high
temps will only range from around 40 degrees north of Albany and
Dothan to the mid 40s near the coast. Another widespread hard freeze
is expected Thursday night. However, with much lighter winds in
place by that time, wind chill readings should drop no lower than
about 20 degrees. It should be noted that some of the operational
MOS is colder than the typical blend we use and a downward
adjustment was once again coordinated with neighboring offices,
mainly for Friday morning. A gradual moderating trend in temps
will occur late in the week with highs on Saturday within a couple
degrees of seasonal levels.

&&

.Aviation...
[Through 12Z Monday] IFR ceilings will continue into the early
morning hours. LIFR ceilings are likely at TLH and ECP. TLH and
ECP have the best chance for fog this morning with patchy fog
elsewhere. Thunderstorms are likely beginning in the morning for
DHN and ECP then progressing eastward into the afternoon. Winds
will become northwesterly once the cold front passes in the
afternoon/evening hours.

&&

.Marine...
Onshore winds may briefly reach cautionary levels today ahead of a
cold front. Winds will shift to the northwest and then north behind
the front and increase to advisory levels late tonight into Monday
morning. Winds will drop below headline criteria by Monday
afternoon. An arctic front will sweep across the waters on
Wednesday with winds surging well above small craft advisory
thresholds with frequent gale-force gusts possible Wednesday night
into Thursday. Winds will drop below headline criteria Thursday
night.

&&

.Fire Weather...
A drier air mass will arrive on Monday in the wake of a cold front.
Minimum relative humidities are expected to remain above Red Flag
criteria for the next few days.

&&

.Hydrology...
All area rivers are now below flood stage. Rainfall through the
weekend will generally be 0.5 to 1 inch. Higher amounts are possible
locally. No significant river flooding is expected with this next
batch of rain.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   74  45  60  35  69 /  80  30   0   0  10
Panama City   72  45  59  43  67 /  90  10   0   0  10
Dothan        68  39  55  35  64 /  90  10   0   0   0
Albany        71  40  58  34  66 /  80  20   0   0   0
Valdosta      76  45  60  38  67 /  80  40   0   0  10
Cross City    78  51  65  41  71 /  70  60   0   0  10
Apalachicola  73  47  60  42  67 /  80  30   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     South Walton.

GA...None.

AL...None.

GM...Small Craft Advisory from 10 PM this evening to 1 PM EST Monday
     for Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Apalachicola to Destin
     FL out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Destin FL from
     20 to 60 NM.

&&

NEAR TERM...MCDERMOTT
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...MCDERMOTT
MARINE...WOOL
FIRE WEATHER...MCDERMOTT
HYDROLOGY...MCDERMOTT/WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:23 AM CSTTornado WarningTAEDale37 min
Jan 4, 6:38 AM CSTTornado WarningTAEDale, Henry37 min
Jan 4, 7:12 AM CSTTornado WarningTAEHenry33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.